Iowa, 2021Drought in Iowa, October 1 to 26, 2021
October 1 to 26, 2021 · NWS DMX · 3 events in 3 counties and zones
Severe drought conditions were alleviated by generous widespread rainfall late in October.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe drought conditions were alleviated by generous widespread rainfall late in October.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 30, 10:47 PM CST, 1 hour 13 minutes earlier.
Area forecast discussion, Sep 30, 10:47 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1147 PM CDT Thu Sep 30 2021
...Updated for the 06z Aviation Discussion...
.DISCUSSION.../Tonight through Thursday/
Issued at 343 PM CDT Thu Sep 30 2021
Key Message:
-Scattered shower/thunderstorm threat to persist into the
weekend.
-Cooler and dry into early next week.
Overnight and morning thunderstorms produced generous rainfall in
portions of western and central Iowa. Audubon cooperative observer
came in with 3.17" and another public report of 3.70" near Audubon
as well. This activity has exited into Minnesota this afternoon
with partly sunny skies in many locations. This has pushed
temperatures well into the 70s and 80s across the area along with
CAPE value of ~3000 J/KG in western Iowa. Scattered convection has
recently expanded in central Iowa where little capping exists but
overall organization is low. This is a result of paltry shear
across the area with top winds of 22kts in the entire forecast
sounding above KDSM this afternoon. Therefore, severe weather
threat this afternoon into tonight appears quite muted unless a
developing storm can produce a sufficient updraft for some hail
development before collapsing. In addition, in far western portions
of the forecast area, low level (0-3KM) CAPE values of 125 overlie
some low level vorticity. There is some outside threat of a funnel
cloud or two with developing cells as well but should be limited to
late this afternoon/early evening. Otherwise, the scattered
convection persist overnight mainly along and west of the I35
corridor as a weak surface wave passes north through the Missouri
River Valley in western Iowa. PWAT values of 1.50-1.75" and
relatively deep warm cloud layer should lead to efficient rain
production and locally heavy rainfall also remains possible.
A break in activity is once again expected by Friday morning into
early afternoon prior to additional development as daytime heating
progresses. Forcing pushes farther east with this activity with
expansion into eastern portions of the forecast area by afternoon
into early evening hours. Coverage is likely to remain scattered
and with lax shear, the severe weather threat remains limited.
This activity continues into Friday night before increasing
subsidence ends precipitation by Saturday morning. Models continue
to indicate forcing increasing once again later Saturday into
Saturday night across mainly southern Iowa with GFS remaining
farther north than the Euro. Showers and a few embedded storm are
expected across southern Iowa up to the I80 corridor or so. This
activity persist into Sunday morning before ending. Thereafter, an
upper low cut off southeast of Iowa with the state in generally
cool and dry northeast flow. This is likely to produce near
seasonal temperatures into early next week along with little
chance for precipitation.
&&
.AVIATION.../For the 06Z TAFS through 06Z Friday night/
Issued at 1137 PM CDT Thu Sep 30 2021
Scattered TSRA has largely wound down across the area, with SHRA
lingering at KFOD for another hour or so. A break in conditions
should yield predominantly VFR conditions through around 18z
before additional scattered storm/VCTS activity overspreads and
moves across all TAF sites. Prevailing MVFR/IFR ceilings expected
to develop overnight west of the area should mostly remain out of
TAF sites, but may encroach KFOD/KDSM and need to be monitored.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Cogil
AVIATION...Curtis
Hazardous weather outlook, Sep 30, 2:08 PM CST, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
308 PM CDT Thu Sep 30 2021
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-012015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
308 PM CDT Thu Sep 30 2021
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
There will be chances for thunderstorms into tonight, but the
severe weather potential is low. Locally heavy rainfall is
possible at times.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Chances for thunderstorms will remain in the forecast through
Sunday. Severe weather is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is unlikely.
Bury/Cogil
In the hours before
Local storm report, Sep 30, 11:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1255 AM CDT FRI OCT 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 1 NE AUDUBON 41.72N 94.92W
09/30/2021 M3.70 INCH AUDUBON IA TRAINED SPOTTER
REPORT FROM FRIDAY MORNING.
&&
BSSDrought, Carroll
- When
- October 1, 12:00 AM CST to October 26, 7:00 AM CST
- Where
- Carroll forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.036, -94.861 (the zone’s center; the record gives no point)
Portions of Carroll county had severe drought conditions through much of October. These conditions improved with generous rainfall late in the month.
Drought, Greene
- When
- October 1, 12:00 AM CST to October 26, 7:00 AM CST
- Where
- Greene forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.036, -94.397 (the zone’s center; the record gives no point)
Portions of Greene county had severe drought conditions through much of October. These conditions improved with generous rainfall late in the month.
Drought, Webster
- When
- October 1, 12:00 AM CST to October 26, 7:00 AM CST
- Where
- Webster forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.428, -94.182 (the zone’s center; the record gives no point)
Portions of Webster county had severe drought conditions through much of October. These conditions improved with generous rainfall late in the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, October 1 to 31, 2021$22 million · 1 event
- Wildfire in California, October 1 to 25, 2021$18 million · 1 event
- Drought in South Dakota, October 1 to 31, 2021$1.1 million · 21 events
- Wildfire in Washington, October 1 to 19, 2021$500,000 · 3 events
- Flash Flooding in Texas, October 1, 2021$100,000 · 7 events
- Hail in New Mexico, October 1, 2021$125,000 · 0.5 in hail · 1 event
- Drought in California, October 1 to 31, 202140 events
- Flash Flooding and Flooding in Texas, October 1 to 2, 2021$27,000 · 19 events
- Drought in New Mexico, October 1 to 31, 202131 events
- Drought in North Dakota, October 1 to 31, 202128 events
- Wildfire in Idaho, October 1 to 8, 20213 injured · 1 event
- Drought in Hawaii, October 1 to 31, 202122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989485, 989486, 989487.